Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 50, NWS Huntsville, AL

April 20, 2015Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 20, 2015, 12:56 AM CDT for Franklin County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2015, 12:56 AM CDT (05:56 UTC)
Expired
Apr 20, 2015, 1:30 AM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:13 AM CDT, 43 minutes earlier.

Area forecast discussion, Apr 20, 12:13 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT MON APR 20 2015

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 908 PM CDT SUN APR 19 2015/
THIS AFTN SHRA/TSRA ARE WELL TO THE EAST OF THE CWA BUT THERE IS
ANOTHER ROUND OF STORMS THAT ARE ASSOCIATED WITH A CDFNT NOW OVER
SERN MO/CENTRAL AR. THESE STORMS WILL BEGIN TO AFFECT EXTREME NW AL
ARND MIDNIGHT. AS THE STORMS MOVE ACROSS THE CWA DURING THE EARLY
MRNG HOURS ON MONDAY THEY WILL BEGIN TO WEAKEN...ESPECIALLY EAST OF
I65. THE SHRA/TSRA ACTIVITY SHOULD TAPER OFF BY MONDAY MRNG AFTER
12Z. AS FOR SVR WX STILL NOT OUT OF THE WOODS WITH THE CHC OF
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY OVER NW AL. THE TORNADO
THREAT IS LOW BUT NOT ZERO. ALSO NEW NAM DATA COMING IN KEEP THE
HEAVIEST RAIN THREAT OVER NRN TN AND KY.

OTHERWISE CURRENT FCST LOOKS ON TRACK AND DID NOT MAKE ANY CHANGES.

007

&&

.AVIATION...
FOR 06Z TAFS...SFC LOW OVER THE OHIO VALLEY HAD A CDFNT EXTENDING
THRU SERN MO AND INTO NW LA. AHEAD OF THE CDFNT WAS A LINE OF SHRA/TSRA
THAT WILL MOVE THRU KMSL BETWEEN 08Z AND 10Z AND FROM 09Z TO 11Z AT
KHSV. THE CDFNT SHOULD BE THRU THE TAF SITES BY 15Z. OTHERWISE VFR
CONDITIONS THRU 09Z...BETWEEN 09Z AND 18Z MVFR CONDITIONS ARE
EXPECTED. AFTER 18Z VFR CONDITIONS FOR THE REMAINDER OF THE FCST
PERIOD.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 19, 9:39 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 PM CDT SUN APR 19 2015

ALZ001>010-016-TNZ076-096-097-201100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
939 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO NORTHWEST ALABAMA AROUND MIDNIGHT AND THEN SPREAD ACROSS THE
REST OF THE AREA EARLY MONDAY MORNING. THE THUNDERSTORMS ARE EXPECTED
TO WEAKEN AFTER MIDNIGHT...HOWEVER DAMAGING WINDS AND LARGE HAIL WILL
STILL BE POSSIBLE...ESPECIALLY OVER NORTHWEST ALABAMA. THE TORNADO
THREAT IS LOW BUT NOT ZERO. THE THUNDERSTORM ACTIVITY WILL TAPER OFF
TOWARDS SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...AS A REINFORCING COLD FRONT MOVES
SOUTHWARD THROUGH THE REGION. THE COVERAGE OF STORMS WILL INCREASE
ONCE AGAIN ON FRIDAY NIGHT AND SATURDAY AS A STRONGER STORM SYSTEM
APPROACHES THE REGION FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT AND INTO EARLY MONDAY MORNING.

In the hours before

Local storm report, Apr 19, 7:08 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     NON-TSTM WND GST 3 W HUNTSVILLE          34.72N 86.64W
04/19/2015  M0.00 MPH        MADISON            AL   TRAINED SPOTTER

            WIND GUST OF 52 MPH MEASURED BY NASA WEATHER STATION AT
            THE NSSTC BUILDING

0417 PM     TSTM WND DMG     2 WSW HUNTSVILLE        34.72N 86.61W
04/19/2015                   MADISON            AL   PUBLIC

            TREE DOWN ON POWERLINES AT 2205 11TH STREET IN HUNTSVILLE

0425 PM     TSTM WND DMG     4 SE MOORES MILL        34.81N 86.47W
04/19/2015                   MADISON            AL   PUBLIC

            TREE AND POWER LINES DOWN ON BELL FACTORY ROAD AND ST.
            CLAIR LANE IN MOORES MILL.

0429 PM     TSTM WND DMG     3 NW HUNTSVILLE         34.76N 86.63W
04/19/2015                   MADISON            AL   BROADCAST MEDIA

            LARGE TREE FELL ON A HOME AT 4519 SPARKMAN DR IN
            HUNTSVILLE

0434 PM     TSTM WND GST     HUNTSVILLE              34.73N 86.59W
04/19/2015  E0.00 MPH        MADISON            AL   BROADCAST MEDIA

            40 TO 50 MPH WIND GUSTS IN JONES VALLEY

0439 PM     TSTM WND DMG     2 ENE HUNTSVILLE        34.74N 86.56W
04/19/2015                   MADISON            AL   PUBLIC

            LARGE LIMBS DOWN ON MELBOURNE AVE IN HUNTSVILLE

0510 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.00 INCH       JACKSON            AL   PUBLIC

0513 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.25 INCH       JACKSON            AL   PUBLIC

0524 PM     HAIL             1 W SCOTTSBORO          34.67N 86.05W
04/19/2015  E0.75 INCH       JACKSON            AL   AMATEUR RADIO

&&

SS
Local storm report, Apr 19, 7:21 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     2 WSW HUNTSVILLE        34.72N 86.61W
04/19/2015                   MADISON            AL   PUBLIC

            TREE DOWN ON POWERLINES AT 2205 11TH STREET IN HUNTSVILLE

0417 PM     NON-TSTM WND GST 3 W HUNTSVILLE          34.72N 86.64W
04/19/2015  M0.00 MPH        MADISON            AL   TRAINED SPOTTER

            WIND GUST OF 52 MPH MEASURED BY NASA WEATHER STATION AT
            THE NSSTC BUILDING

0425 PM     TSTM WND DMG     4 SE MOORES MILL        34.81N 86.47W
04/19/2015                   MADISON            AL   PUBLIC

            TREE AND POWER LINES DOWN ON BELL FACTORY ROAD AND ST.
            CLAIR LANE IN MOORES MILL.

0429 PM     TSTM WND DMG     3 NW HUNTSVILLE         34.76N 86.63W
04/19/2015                   MADISON            AL   BROADCAST MEDIA

            LARGE TREE FELL ON A HOME AT 4519 SPARKMAN DR IN
            HUNTSVILLE

0430 PM     TSTM WND DMG     HUNTSVILLE              34.73N 86.59W
04/19/2015                   MADISON            AL   NWS EMPLOYEE

            LARGE LIMB DOWN AT THE INTERSECTION OF BRADFORD AND
            EXPLORER IN HUNTSVILLE

0434 PM     TSTM WND GST     HUNTSVILLE              34.73N 86.59W
04/19/2015  E0.00 MPH        MADISON            AL   BROADCAST MEDIA

            40 TO 50 MPH WIND GUSTS IN JONES VALLEY

0439 PM     TSTM WND DMG     2 ENE HUNTSVILLE        34.74N 86.56W
04/19/2015                   MADISON            AL   PUBLIC

            LARGE LIMBS DOWN ON MELBOURNE AVE IN HUNTSVILLE

0510 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.00 INCH       JACKSON            AL   PUBLIC

0513 PM     HAIL             SCOTTSBORO              34.67N 86.03W
04/19/2015  E1.25 INCH       JACKSON            AL   PUBLIC

0524 PM     HAIL             1 W SCOTTSBORO          34.67N 86.05W
04/19/2015  E0.75 INCH       JACKSON            AL   AMATEUR RADIO

&&

SS
Special weather statement, Apr 20, 12:14 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 AM CDT MON APR 20 2015

ALZ001-002-200545-
LAUDERDALE AL-COLBERT AL-
1214 AM CDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1245 AM CDT...

AT 1213 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
IUKA...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...
WATERLOO...WRIGHT...MALONE...ZIP CITY...MT HESTER AND OAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3490 8809 3500 8788 3501 8772 3500 8770
      3485 8759 3484 8760 3467 8812
TIME...MOT...LOC 0513Z 243DEG 44KT 3480 8808

SL.77
Special weather statement, Apr 20, 12:20 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 AM CDT MON APR 20 2015

ALZ001-200530-
LAUDERDALE AL-
1220 AM CDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1230 AM CDT...

AT 1220 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WALNUT GROVE...OR NEAR J P COLEMAN STATE PARK...MOVING NORTHEAST AT
40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3501 8796 3500 8782 3490 8804 3491 8805
      3490 8807 3489 8810 3490 8811 3500 8816
TIME...MOT...LOC 0520Z 242DEG 34KT 3497 8807

SL.77
Special weather statement, Apr 20, 12:42 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 AM CDT MON APR 20 2015

ALZ003-200615-
FRANKLIN AL-
1242 AM CDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 115
AM CDT...

AT 1242 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR BELGREEN...OR 11 MILES EAST OF RED
BAY...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS CLUSTER OF STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...BELGREEN...VINA...LITTLE
BEAR CREEK RESERVOIR...ATWOOD...DEMPSEY...ROCKWOOD AND CEDAR CREEK
RESERVOIR.

LAT...LON 3443 8816 3457 8784 3457 8767 3437 8763
      3432 8813 3432 8817
TIME...MOT...LOC 0541Z 239DEG 49KT 3445 8794

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:14 AM CDTSpecial Weather StatementHUNLauderdale31 min
Apr 20, 12:20 AM CDTSpecial Weather StatementHUNLauderdale10 min
Apr 20, 12:42 AM CDTSpecial Weather StatementHUNFranklin33 min
Apr 20, 1:07 AM CDTSevere Thunderstorm WarningHUNLawrence38 min
Apr 20, 1:28 AM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan62 min
Apr 20, 1:54 AM CDTSevere Thunderstorm WarningHUNCullman51 min
Apr 20, 2:05 AM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall55 min
Apr 20, 2:23 AM CDTSevere Thunderstorm WarningHUNMarshall40 min
Apr 20, 2:54 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson55 min
Apr 20, 1:42 AM CDTSevere Thunderstorm WarningHUNLincoln, Moore48 min
Apr 20, 2:15 AM CDTSevere Thunderstorm WarningHUNFranklin45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.